Arizona, 2014

Damaging Wind and Heavy Rain in Arizona, August 11, 2014

August 11, 2014 · NWS PSR · 2 events in 1 county or zone

Monsoon thunderstorms developed across portions of south central Arizona during the afternoon hours on August 11th, and they affected the greater Phoenix metropolitan area. Some of the stronger storms produced strong and gusty microburst winds, measured to be in excess of 70 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Monsoon thunderstorms developed across portions of south central Arizona during the afternoon hours on August 11th, and they affected the greater Phoenix metropolitan area. Some of the stronger storms produced strong and gusty microburst winds, measured to be in excess of 70 mph. The thunderstorms continued into the evening hours, and some of them produced locally heavy rainfall with rain rates greater than 2 inches per hour. The storms prompted the issuance of multiple Severe Thunderstorm Warnings as well as Urban and Small Stream Flood Advisories.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 11, 3:15 PM MST, 1 hour earlier.

Area forecast discussion, Aug 11, 3:15 PM MST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
315 PM MST MON AUG 11 2014

...UPDATED AVIATION AND FIRE WEATHER...

.SYNOPSIS...
MOISTURE LEVELS HAVE INCREASED OVER THE PAST COUPLE DAYS AND WILL
CONTINUE TO SWING UPWARDS AND IMPROVE CHANCES FOR MONSOON RAIN
THROUGH THE MIDDLE OF THE WEEK. THE BEST CHANCE FOR RAIN WILL BE
TUESDAY AND WEDNESDAY AS A WEATHER DISTURBANCE MOVES NORTHWARD
THROUGH THE REGION. TEMPERATURES WILL REMAIN NEAR NORMAL LEVELS WITH
THE EXCEPTION OF TUESDAY AND WEDNESDAY WHEN MOSTLY CLOUDY SKIES
SHOULD KEEP TEMPERATURES SEVERAL DEGREES COOLER. DRIER CONDITIONS
EXPECTED BEGINNING THURSDAY AS WESTERLY FLOW PUSHES BACK OVER THE
REGION.

&&

.DISCUSSION...
SOUTHEASTERLY FLOW OF 15 TO 20 KNOTS UP TO AROUND 500 MB CONTINUES
TO TAP INTO MOISTURE ACROSS MEXICO WHILE CLEAR SKIES THIS MORNING
ALLOWED FOR RAPID HEATING. AREA SURFACE OBSERVATIONS SHOW
TEMPERATURES 3 TO 7 DEGREES WARMER THAN YESTERDAY AS OF 1 PM MST
WITH PHOENIX ALREADY REACHING 108. THIS HEATING AND MOISTURE
ADVECTION HAS BEEN ENOUGH TO TRIGGER SHOWERS AND THUNDERSTORMS
ALREADY ACROSS PORTIONS OF SOUTHEAST ARIZONA INCLUDING PINAL AND
EASTERN MARICOPA COUNTIES. SO FAR...MOST STORMS HAVE BEEN FAIRLY
WEAK...BUT A FEW ARE ALREADY PRODUCING OUTFLOW WINDS UP TO 40-50
MPH. AFTER SEEING THE MORNING SOUNDINGS FOR PHOENIX AND
TUCSON...THIS EARLY ACTIVITY IS NOT TOO SURPRISING AS PHOENIX
BREACHED ITS CONVECTIVE TEMPERATURE BEFORE NOON. WITH FAIRLY
UNSTABLE ATMOSPHERIC PROFILES AND INVERTED-V STRUCTURE SEEN ON
MORNING/S SOUNDINGS...WE CAN EXPECT SOME POTENTIAL FOR STRONG WINDS
AND PROPAGATING STORM OUTFLOWS. HAVE INCREASED POPS TO CHANCE
CATEGORY FOR THIS AFTERNOON AND EVENING FROM PHOENIX EASTWARD.

ELSEWHERE CURRENTLY A CLOSED LOW CENTERED OFF THE COAST OF CENTRAL
CALIFORNIA CONTINUES TO BRING BROAD UPPER DIFFLUENCE FROM SOUTHERN
CALIFORNIA INTO NORTHERN ARIZONA. A WEAK UPPER JET MAX FROM SOUTHERN
CALIFORNIA INTO SOUTHERN NEVADA WILL PROVIDE A CHANCE FOR A FEW
ISOLATED SHOWERS OR STORMS TO SOUTHEAST CALIFORNIA INTO THE
OVERNIGHT HOURS TONIGHT. THERE IS ALSO POTENTIAL FOR A CONTINUATION
OF THE SHOWER/STORM ACTIVITY ACROSS SOUTH-CENTRAL ARIZONA WESTWARD
THROUGH SOUTHWEST ARIZONA...POSSIBLY INTO SOUTHEAST CALIFORNIA LATE
TONIGHT. THIS WILL ALL DEPEND ON THE STRENGTH AND THE PROGRESSION OF
STORM OUTFLOWS GENERATED.

BY TUESDAY MORNING...PRECIPITABLE WATER VALUES WILL INCREASE ACROSS
SOUTHERN ARIZONA TO BETWEEN 1.75 TO 2.00 INCHES AS SOUTHEASTERLY
CONTINUES AHEAD OF AN APPROACHING UPPER LEVEL LOW CIRCULATION THAT
IS CURRENTLY OVER THE SOUTHERN BAJA PENINSULA. THIS CIRCULATION CAN
BE SEEN ON WATER VAPOR IMAGERY...BUT IS STILL SOMEWHAT WEAK AND
BROAD. MODELS ARE FINALLY PICKING UP ON THIS FEATURE A BIT BETTER
AND FORECAST IT TO MOVE INTO SOUTHERN ARIZONA TUESDAY NIGHT.
EXPECTING WIDESPREAD SHOWERS AND THUNDERSTORMS TO DEVELOP ON THE
NORTHERN AND EASTERN FRINGE OF THIS CIRCULATION SOMETIME TUESDAY
AFTERNOON. THERE IS STILL SOME QUESTION ON HOW MUCH INSULATION THERE
WILL BE DURING THE DAY TUESDAY WHICH WILL DIRECTLY AFFECT THE AMOUNT
OF INSTABILITY AND THUNDERSTORM POTENTIAL. AS OF RIGHT NOW...THE
GREATEST POTENTIAL FOR THUNDERSTORMS LOOKS TO BE ACROSS FAR SOUTHERN
ARIZONA TUESDAY AFTERNOON AND THEN PROGRESSING NORTHWARD THROUGH
SOUTH-CENTRAL ARIZONA TUESDAY EVENING. THE BIGGEST THREAT WILL BE
HEAVY RAINFALL AND LOCALIZED FLASH FLOODING DUE TO THE VERY MOIST
ENVIRONMENT. HAVE CONSIDERED A FLASH FLOOD WATCH FOR PORTIONS OF THE
AREA FOR TUESDAY AFTERNOON AND EVENING...BUT WILL PASS ALONG TO THE
MIDNIGHT SHIFT FOR FURTHER CONSIDERATION. THE FLASH FLOOD AND STRONG
WIND POTENTIAL WILL RELY QUITE A BIT ON THE AMOUNT OF SUNSHINE AND
HOW UNSTABLE WE GET TUESDAY MORNING AND EARLY AFTERNOON.

THE UPPER LOW CIRCULATION WILL ACCELERATE SOMEWHAT WEDNESDAY AS IT
LIFTS NORTHEASTWARD INTO NORTHERN ARIZONA. BELOW NORMAL TEMPERATURES
ARE A GOOD BET GIVEN THE ANOMALOUSLY HIGH MOISTURE AND RESIDUAL
RAIN-COOLED AIR. BEST CHANCE FOR PRECIPITATION APPEARS TO BE ACROSS
THE HIGHER TERRAIN NORTH AND EAST OF PHOENIX. HOWEVER...A MOIST
SOUTHWESTERLY FLOW SUGGESTS THE POSSIBILITY OF BACK BUILDING CELLS
INTO THE LOWER DESERTS AND POPS WERE INCREASED TO 30 PERCENT IN
THESE AREAS.

A DRIER SOUTHWESTERLY FLOW WILL DEVELOP IN THE WAKE OF THE LOW
PRESSURE SYSTEM BY THURSDAY...WHICH WILL CONFINE THUNDERSTORMS
MAINLY TO THE HIGHER TERRAIN OF NORTHERN AND EASTERN AZ. A WARMING
AND DRYING TREND IS ALSO EXPECTED LATE IN THE WEEK AND THROUGH THE
WEEKEND AS THE MONSOON HIGH DRIFTS SOUTHWARD...GIVING WAY TO MORE OF
A WESTERLY FLOW.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...
SCT TSRA/SHRA WILL PREVAIL ACROSS CNTRL ARIZONA TERMINALS THROUGH
THIS EVENING...WITH POTENTIAL OF GUSTY WINDS...SOME BLOWING
DUST...AND LOCALLY HEAVY RAINFALL IMPACTING ANY GIVEN SITE.
CONFIDENCE IN TSRA ACROSS THE AREA IS HIGH...BUT IMPACTING ANY SITE
MUCH LOWER. HAVE TRIED TO PINPOINT THE MOST LIKELY TIME WITH A
VICINITY MENTION...THOUGH STORMS HAVE ERUPTED FASTER THAN ORIGINALLY
ANTICIPATED. SHOULD SEE A MORE QUIET PERIOD OVERNIGHT...WITH CIGS
LIKELY REMAINING AOA 8K FT. A CONVECTIVELY ACTIVE PERIOD IS
ANTICIPATED ON TUESDAY LIKELY IMPACTING AIR TRAFFIC ACROSS MUCH OF
CNTRL ARIZONA.

SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
INCREASING CLOUDS AND BUILDING TSRA/SHRA WILL BE COMMON ACROSS SERN
CALIFORNIA TERMINALS. ACTIVITY WILL LIKELY HOLD OFF UNTIL THE
OVERNIGHT HOURS...HOWEVER GROWING MODEL CONFIDENCE SUGGESTS A PERIOD
OF SHOWERS LATE NIGHT AND TOWARDS SUNRISE TUESDAY. ANY GUSTY WINDS
WOULD BE MORE SHORT LIVED AND CIGS SHOULD REMAIN AOA 7K FT THROUGH
TUESDAY.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
THURSDAY THROUGH MONDAY...
DRIER AIR WILL FILTER INTO THE DISTRICT BEGINNING THURSDAY...WITH
MORE PREVALENT CLEAR SKIES AND LOWER HUMIDITES OVER THE WEEKEND. THE
BEST CHANCES FOR RAINFALL THURSDAY AND FRIDAY WILL BE OVER GILA
COUNTY AS SOME RESIDUAL MOISTURE LINGERS OVER HIGHER TERRAIN. WITH
NEAR AVERAGE TEMPERATURES...AFTERNOON RELATIVE HUMIDITY VALUES
FALLING INTO A 25-40 PERCENT RANGE THURSDAY WILL DRY TOWARDS A
10-25 PERCENT RANGE BY THE WEEKEND. OVERNIGHT RECOVERY WILL BE GOOD
TO EXCELLENT. OUTSIDE OF ANY GUSTY THUNDERSTORM WINDS
THURSDAY...TYPICAL LIGHT SUMMER WINDS WILL PREVAIL.

&&

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...KUHLMAN/HIRSCH
AVIATION....MO
FIRE WEATHER...MO
Hazardous weather outlook, Aug 11, 11:21 AM MST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
1121 AM MST MON AUG 11 2014

AZZ021>024-026>028-121830-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
1121 AM MST MON AUG 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA...SOUTH-
CENTRAL ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST TO DEVELOP TUESDAY
AFTERNOON AND EVENING ACROSS PORTIONS OF SOUTHERN ARIZONA AS A WEATHER
DISTURBANCE MOVES NORTHWARD OUT OF MEXICO INTO ARIZONA. STORMS WILL BE
CAPABLE OF PRODUCING STRONG GUSTY WINDS...HEAVY RAINFALL...AND
LOCALIZED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Aug 11, 1:12 PM MST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
112 PM MST MON AUG 11 2014

AZZ023-028-112100-
PINAL AZ-MARICOPA AZ-
112 PM MST MON AUG 11 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 200 PM MST

AT 111 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF MERRILL RANCH...MOVING
NORTHWEST AT 25 MPH.

GUSTY WINDS TO 45 MPH AND LOCALLY DENSE BLOWING DUST IS POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
   FLORENCE JUNCTION...
   MAGMA...
   SAN TAN VALLEY...
   ENCANTERA...

SOME UNSECURED OBJECTS COULD BE BLOWN AROUND. SEEK SHELTER INDOORS
UNTIL THE STORM PASSES.

LAT...LON 3324 11161 3333 11134 3304 11125 3298 11145
TIME...MOT...LOC 2012Z 135DEG 21KT 3311 11141

KUHLMAN
Special weather statement, Aug 11, 3:05 PM MST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
305 PM MST MON AUG 11 2014

AZZ023-024-112245-
MARICOPA AZ-
305 PM MST MON AUG 11 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 345 PM MST

AT 301 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR FOUNTAIN HILLS...MOVING NORTHWEST AT 15 MPH.

LOCALLY DENSE BLOWING DUST IS POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
   MCDOWELL MOUNTAIN PARK...
   SCOTTSDALE AIRPORT...
   SCOTTSDALE...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING. IF STORMS APPROACH
YOUR LOCATION OR YOU HEAR THUNDER...MOVE INSIDE A STURDY BUILDING OR
AN ALL METAL VEHICLE.

LAT...LON 3367 11211 3389 11193 3365 11158 3350 11170
TIME...MOT...LOC 2204Z 135DEG 11KT 3364 11174

WATERS
Special weather statement, Aug 11, 4:07 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
407 PM MST MON AUG 11 2014

AZZ023-024-028-112345-
PINAL AZ-MARICOPA AZ-
407 PM MST MON AUG 11 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 445 PM MST

AT 400 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES SOUTH OF FLORENCE JUNCTION...MOVING
NORTHWEST AT 10 MPH.

LOCALLY DENSE BLOWING DUST IS POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
   QUEEN VALLEY...
   FLORENCE JUNCTION...

LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

LAT...LON 3276 11174 3276 11177 3279 11178 3279 11181
      3321 11209 3348 11158 3318 11109 3306 11132
      3273 11167 3273 11174
TIME...MOT...LOC 2307Z 126DEG 8KT 3319 11134

WATERS

The radar

The Phoenix radar (KIWA), 14 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Maricopa

When
August 11, 4:15 PM MST
Where
Maricopa County, 3.54 mi ESE of Ocotillo
Measured
63 kt (72 mph) measured gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
33.220, -111.790

Thunderstorms developed during the afternoon hours on August 11th and they affected portions of the greater Phoenix area including communities such as Chandler. Some of the storms produced strong and damaging microburst winds; a trained weather spotter near the intersection of Gilbert and Riggs Road measured a peak wind gust to 72 mph. In addition, he indicated that the gusty winds produced some tree damage. The tree damage was approximately 4 miles southeast of Tumbleweed Park. A Severe Thunderstorm Warning had been issued for the area beginning at 1613MST and continuing through 1715MST.

Heavy Rain, Maricopa

When
August 11, 8:15 PM MST to 10:30 PM MST
Where
Maricopa County, 4.19 mi S of New River
Reported by
Trained Spotter
Coordinates
33.860, -112.120

Thunderstorms developed during the evening hours across northern portions of the greater Phoenix metropolitan area on August 11th, and some of them impacted the community of Anthem. The stronger storms produced heavy rain with rain rates in excess of 2 inches per hour. At 2055MST, a trained weather spotter 1 mile northeast of Anthem measured 1.25 inches of rain in a 30 minute period. He indicated that curb to curb flooding was present. The heavy rain led to the issuance of an Urban and Small Stream Flood Advisory for the area at 2045MST. The advisory was in effect through 2245MST.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2014Every state in 2014This day in weather historyWarnings in Arizona, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528145, 528147.